A nurse from a long-term care facility called the pharmacy with an order for "Foltx, one tablet orally daily." Foltx contains folic acid (2.5 mg), cyanocobalamin, and pyridoxine. However, the pharmacist heard the order as Folex, a discontinued brand of injectable methotrexate. The order was then entered into the pharmacy computer as methotrexate 2.5 mg orally once daily. The error was not caught despite several checks, so the medication was dispensed. The patient received methotrexate, without proper monitoring, for a few weeks and was hospitalized with hepatotoxicity. The error was discovered when a consultant pharmacist ran a drug usage report for patients on methotrexate and saw the frequency of the order. "Daily" methotrexate should trigger an immediate alert in everyone, as well as in the computer system, since it is usually given only once a week for nononcologic conditions. It is also a drug for which a diagnosis should be sought prior to dispensing or administration. In this case, it was given to a patient whose condition did not warrant it. For additional ways to prevent errors with methotrexate, refer to the February 2005 issue of this column.
Safe Practice Recommendations
Practitioners can take several steps to help prevent errors with products that have look-alike or sound-a-like names.
•Prescriptions should specify the drug name, dosage form, strength, complete directions, as well as its indication. Pharmacists should verify the purpose of the medication with the patient, caregiver, or physician before it is dispensed.
•Reduce the potential for confusion with name pairs known to be problematic by including both the brand and generic name on prescriptions, computer order entry screens, and prescription labels.
•When accepting verbal or telephone orders, require staff to write down the order on a prescription blank and then read back (or even spell back) the medication name, strength, dose, and frequency of administration.
•Change the appearance of look-alike product names on computer screens and pharmacy and product labels by emphasizing, through boldface, color, and/or "tall-man" letters, the parts of the names that are different (eg, hydrOXYzine, hydrALAzine).
•Install computerized reminders for the most commonly confused name pairs so that an alert is generated when entering prescriptions for either drug. If possible, make the reminder auditory as well as visual.
•Employ at least 2 independent checks in the dispensing process.
•Open the prescription bottle or package in front of the patient to confirm the expected appearance. Caution patients about error potential when taking a product that has a look-or sound-alike counterpart. Encourage patients to ask questions if the appearance of their medication changes.
Dr. Gaunt is a medication safety analyst and the editor of ISMP Medication Safety Alert! Community/Ambulatory Care Edition.
Subscribe to Newsletter
Pharmacy Times and the Institute for Safe Medication Practices (ISMP) would like to make community pharmacy practitioners aware of a publication that is available.
The ISMP Medication Safety Alert! Community/Ambulatory Care Edition is a monthly compilation of medication-related incidents, error-prevention recommendations, news, and editorial content designed to inform and alert community pharmacy practitioners to potentially hazardous situations that may affect patient safety. Individual subscription prices are $45 per year for 12 monthly issues. Discounts are available for organizations with multiple pharmacy sites. This newsletter is delivered electronically. For more information, contact ISMP at 215-947-7797, or send an e-mail message to email@example.com.
Get to know RESPIMAT, the slow-moving mist inhaler from Boehringer Ingelheim Pharmaceuticals, Inc.
Watch the RESPIMAT video and test your knowledge with a short multiple-choice quiz. When you get all the answers right, you’ll receive a certificate naming you a RESPIMAT T.O.P. Performer. Why not check it out today?
Clinical features with downloadable PDFs